Florida, 2025Tornado and Flooding in Florida, May 12, 2025
May 12, 2025 · NWS MFL · 4 events in 2 counties and zones
A surface front associated with an area of low pressure moving across the southern United States slowly approached Florida from the eastern Gulf. The moist air mass ahead of the front allowed for flooding from excessive rainfall and for strong to severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface front associated with an area of low pressure moving across the southern United States slowly approached Florida from the eastern Gulf. The moist air mass ahead of the front allowed for flooding from excessive rainfall and for strong to severe thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 12, 6:48 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, May 12, 6:48 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Miami FL
748 AM EDT Mon May 12 2025
...New AVIATION...
.SHORT TERM...
(Today through Tuesday)
Issued at 110 AM EDT Mon May 12 2025
Extremely wet start to the work-week across South FL with some much
needed rainfall on its way. A surface and upper low over the deep
south US this morning will slowly lift up towards the MS valley
later today into tomorrow. Meanwhile, a surface front associated
with this system is over the eastern Gulf early this morning and
will very slowly crawl eastward over the next couple days likely not
completely clearing SE FL until late Tuesday night or early
Wednesday. Deep moisture ahead of this frontal boundary with PWAT
values of 2.0-2.2 inches are expected. Waves of showers and
thunderstorms will impact South FL today and tomorrow, with the
heaviest rainfall expected this afternoon through late tonight. High
rainfall rates and training of storms will create a flooding risk
over all of South FL, but specifically concerned for the east coast
metro in the typical poor drainage locations. Forecast overall is
calling for 3-6 inches of rain through Tuesday, however localized
higher amounts in excess of 8 inches is possible. Latest HREF
ensemble localized probability matched mean continues to show the
possibility of 10+ inches in 24 hours over portions of the metro.
While not focusing too precisely on the location of these higher
amounts in the matched mean, it does present a troubling signal that
some locations in South FL will have the potential of realizing
these higher extreme amounts. A Flood Watch remains in effect for
all of South FL from this morning through Tuesday morning.
While the flood risk is the primary threat today, there is also a
marginal severe threat today. Forecast soundings show 30-40 kt mid
level flow and some slight veering at the lowest levels. If there
are any breaks today and we can achieve some heating and
destabilization, a few stronger cells are possible with wind gusts
approaching severe limits. An isolated tornado also can't be ruled
out.
While W/NW sections of the forecast area should clear out on
Tuesday, with the frontal boundary lingering for much of the day
along SE FL, expected scattered showers and thunderstorms to
continue along the coast and the far southern peninsula through much
of the day.
Rain and cloud cover will keeps temps cooler today with afternoon
highs only reaching the low to mid 80s. Low temps tonight will be in
the upper 60s to lower 70s. Warmer temps are expected on Tuesday
especially over inland and SW FL where more clearing will start to
occur. High temps on Tuesday will range from the low to mid 80s
along the Atlantic coast, to upper 80s over inland and SW FL.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 257 AM EDT Mon May 12 2025
Surface high pressure and mid-level ridging will begin to build over
the Florida peninsula on Wednesday, ushering in a prolonged
period of dry and hot weather for South Florida. Generally
southerly flow will advect an exceptionally dry air mass over the
region through the latter half of the week, with PWATs dropping
below an inch, well below the 10th percentile for this time of the
year. With subsidence helping to limit cloud coverage and any
convective development, temperatures will gradually warm up
through the extended period. Highs could peak in the lower 90s
Wednesday and Thursday, and reach the mid to upper 90s over the
weekend. Heat indices will also climb over the weekend,
potentially reaching the triple digits across southwest/interior
Florida Saturday and Sunday.
&&
.AVIATION...
(12Z TAFS)
Issued at 742 AM EDT Mon May 12 2025
MVFR conditions will prevail today across the east coast
terminals along with numerous showers and storms. As the stronger
storms move through with heavier rainfall, there will be periods
of IFR and gusty winds. Winds will generally remain SSE and will
range between 10 to 15 kts outside of storms. Showers and
thunderstorms will continue through the evening hours before
slowly tapering off overnight. At KAPF, while there is a lull in
activity this morning, another round of storms will be possible
this afternoon.
&&
.MARINE...
Issued at 110 AM EDT Mon May 12 2025
A moderate to fresh southeasterly flow is expected today before
becoming a gentle to moderate south to W/SW (Gulf waters) breeze on
Tuesday as a frontal boundary slowly crosses the area. Numerous
showers and thunderstorms are expected today and tonight which may
result in locally hazardous winds and seas. Conditions improve over
the Gulf waters on Tuesday however thunderstorms in the Atlantic
waters will continue through at least late Tuesday. Outside of
thunderstorms, seas will be 2-3 ft today in the Gulf and 2-4 ft in
the Atlantic. Seas subside to 2 ft or less by the end of Tuesday.
&&
.BEACHES...
Issued at 110 AM EDT Mon May 12 2025
A moderate SE flow will result in a high risk of rip currents for
the Atlantic beaches through this evening. Conditions are expected
to improve on Tuesday, but may remain elevated at the Palm Beaches.
Collier beaches may also see an elevated risk on Tuesday as onshore
flow returns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 83 75 86 71 / 90 80 70 20
West Kendall 85 72 88 68 / 90 80 70 20
Opa-Locka 85 74 88 71 / 90 80 70 20
Homestead 85 74 88 70 / 80 80 70 30
Fort Lauderdale 82 74 85 70 / 90 80 70 30
N Ft Lauderdale 83 73 86 69 / 90 80 70 20
Pembroke Pines 87 76 90 72 / 90 80 70 20
West Palm Beach 82 72 86 69 / 100 80 60 20
Boca Raton 84 72 88 69 / 90 80 70 30
Naples 83 72 85 70 / 90 50 10 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Tuesday morning for FLZ063-066>075-168-
172>174.
High Rip Current Risk through this evening for FLZ168-172-173.
AM...None.
GM...None.
&&
SHORT TERM...CMF
LONG TERM....ATV
AVIATION...CWCIn the hours before
Special weather statement, May 12, 4:46 AM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Miami FL
546 AM EDT Mon May 12 2025
FLZ073-074-173-174-121015-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
546 AM EDT Mon May 12 2025
...A strong thunderstorm will impact portions of southern Miami-Dade
County through 615 AM EDT...
At 546 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near Royal
Palm Ranger, or 7 miles southwest of Homestead General Airport,
moving northeast at 20 mph.
HAZARD...Funnel clouds and wind gusts of 45 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Homestead, Homestead General Airport, The Redland, Florida City,
Naranja, Royal Palm Ranger, Leisure City, Princeton, and Everglades
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
&&
LAT...LON 2530 8058 2539 8078 2566 8069 2553 8041
TIME...MOT...LOC 0946Z 215DEG 16KT 2543 8064
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CWCEvent by event
2 flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Flood, Miami-Dade
- When
- May 12, 8:03 AM EST to 10:03 AM EST
- Where
- Miami-Dade County, 1 mi NW of Biscayne Gardens to 1 mi WSW of Biscayne Gardens
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 25.940, -80.210
Broadcast media video showed several inches of rain, compared to tires on cars, on flooded roadways in northeast Miami-Dade County. Report of substantial street flooding in Miami Gardens area, near North Miami Ave just Ives Dairy Road.
Flood, Miami-Dade
- When
- May 12, 9:00 AM EST to 11:00 AM EST
- Where
- Miami-Dade County, 2 mi NNE of Miami
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 25.790, -80.190
Law enforcement reported roadway flooding in downtown Miami on Biscayne Blvd from NE 10 St to NE 14 St due to excessive rainfall from thunderstorms.
Tornado, Palm Beach
- When
- May 12, 5:12 PM EST to 5:17 PM EST
- Where
- Palm Beach County, 6 mi NNE of Loxahatchee to 10 mi N of Wellington
- Rating
- EF0
- Path length
- 5.11 mi
- Path width
- 10 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 26.748, -80.301
A supercell thunderstorm moved northeast across Palm Beach County, generally from Lion Country Safari, through Westlake, and into the Acreage. This storm did not produce a continuous tornado, however, brief EF0 level touchdowns were identified in the damage survey. In general, the majority of the damage was located in the Acreage and was confined to minor tree damage at the low end of the EF0 scale, and damage to outdoor equipment and furniture. There were, however, a couple locations where large pines were snapped near the trunk, resulting in a high end EF0 classification.
Thunderstorm Wind, Palm Beach
- When
- May 12, 7:15 PM EST
- Where
- Palm Beach County, 2 mi SW of Hypoluxo
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 26.550, -80.070
A trained spotter reported broken tree branches and strewn patio furniture in the Canterbury neighborhood in Boynton Beach due to wind gusts from a strong thunderstorm.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in North Carolina, May 12, 2025$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Tennessee, May 12, 2025$65,000 · 1.25 in hail · 7 events
- Tornado and Flooding in South Carolina, May 12, 2025EF1 · 3 events
- Flooding in North Carolina, May 12 to 13, 2025$15,000 · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 12, 202510 events
- Dense Fog in Missouri, May 12 to 13, 20258 events
- Tornado and Flash Flooding in South Carolina, May 12 to 13, 2025$12,000 · EF0 · 3 events
- High Wind in Nevada, May 12 to 13, 202575 kt wind · 5 events
- Damaging Wind and High Wind in Montana, May 12, 202555 kt wind · 4 events
- High Wind in Utah, May 12 to 13, 202563 kt wind · 4 events
- Damaging Winds in Montana, May 12, 202554 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 12, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268068, 1268069, 1268071, 1268072.